Journal of Postgraduate Medicine
 Open access journal indexed with Index Medicus & ISI's SCI  
Users online: 517  
Home | Subscribe | Feedback | Login 
About Latest Articles Back-Issues Article Submission Resources Sections Etcetera Contact
 
  NAVIGATE Here 
  Search
 
  
 RESOURCE Links
 ::  Similar in PUBMED
 ::  Search Pubmed for
 ::  Search in Google Scholar for
 ::Related articles
 ::  Article in PDF (299 KB)
 ::  Citation Manager
 ::  Access Statistics
 ::  Reader Comments
 ::  Email Alert *
 ::  Add to My List *
* Registration required (free) 

  IN THIS Article
 ::  Abstract
 :: Introduction
 :: Case Report
 :: Discussion
 :: Conclusion
 ::  References
 ::  Article Figures

 Article Access Statistics
    Viewed508    
    Printed5    
    Emailed0    
    PDF Downloaded0    
    Comments [Add]    

Recommend this journal


 


 
  Table of Contents     
CASE REPORT
Year : 2017  |  Volume : 63  |  Issue : 1  |  Page : 53-54

Chorea as unusual complication of fungicide poisoning


1 Department of Neurology, Dayanand Medical College and Hospital, Ludhiana, Punjab, India
2 Department of Critical Care Medicine, Dayanand Medical College and Hospital, Ludhiana, Punjab, India

Date of Submission07-Sep-2016
Date of Decision03-Nov-2016
Date of Acceptance20-Nov-2016
Date of Web Publication11-Jan-2017

Correspondence Address:
G Paul
Department of Critical Care Medicine, Dayanand Medical College and Hospital, Ludhiana, Punjab
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0022-3859.198156

Rights and Permissions


 :: Abstract 

Chorea is a rare manifestation of poisoning. We report an index case of a young woman who developed generalized chorea following propiconazole toxin ingestion. As large series on neurological complications of toxic compounds are difficult to be compiled, it is of interest to report our experience. This report adds one more compound to the increasing list of toxic chorea.


Keywords: Chorea, fungicide, propiconazole


How to cite this article:
Paul B S, Paul G, Kaur J, Singh G. Chorea as unusual complication of fungicide poisoning. J Postgrad Med 2017;63:53-4

How to cite this URL:
Paul B S, Paul G, Kaur J, Singh G. Chorea as unusual complication of fungicide poisoning. J Postgrad Med [serial online] 2017 [cited 2017 Mar 25];63:53-4. Available from: http://www.jpgmonline.com/text.asp?2017/63/1/53/198156



 :: Introduction Top


Chorea may be the manifestation of a wide variety of degenerative, vascular, metabolic, or toxic disorders involving the central nervous system, in which dysfunction of the basal ganglia, particularly of the striatum, is generally assumed to be responsible. [1] We report an index case of generalized chorea secondary to the ingestion of propiconazole toxin (fungicide) in a young female. In this case, generalized chorea is an uncommon clinical entity recognized in a case of poisoning.


 :: Case Report Top


The patient was a 35-year-old lady who was a known case of primary juvenile myoclonic epilepsy, on treatment with valproate (800 mg/day) for 7 years. She was found in unconscious state at home by the family, who then took her to the emergency department of another facility. In view of prior history of epilepsy, she was treated with anti-epileptic drugs but with no improvement. She developed respiratory failure and was subsequently intubated and mechanically ventilated. Her routine laboratory investigations were normal. Three days later, due to persistent unresponsive neurological condition, she was referred to our tertiary care hospital for further management.

At admission, her Glasgow Coma Scale was E2M5V1, with bilateral small-sized pupils (2 mm, reacting), heart rate of 64/min, blood pressure 90/60 mmHg on inotropic support with norepinephrine 2 μg/kg/min and dopamine 8 μg/kg/min. She was drowsy but localizing painful stimulus. She was extensively reevaluated for persistent altered state of consciousness. Blood biochemistry and metabolic profile were normal with total leukocyte count-12,000/mm 3 , RBS-85 mg/dl, blood and urine culture were sterile. Chest X-ray and echocardiography were normal. Electroencephalogram was done to rule out status epilepticus while the patient was on valproate (blood level-80) and no sedatives. It revealed 3-5 Hz, 30-40 microvolt delta activity. Magnetic resonance imaging (MRI) brain with contrast, and cytological and biochemical analysis of cerebrospinal fluid were normal.

On day 3 of her illness when inotropes had been tapered, her heart rate was in the range of 50-58/min. Bradycardia (even with inotropic support) along with small-sized pupils raised the suspicion of intoxication. Serum cholinesterase, opioids, and amphetamine levels were sent. Furthermore, relatives were redirected to look for any evidence of suspicious compound at home. Cholinesterase levels were very low (134) along with an empty bottle of propiconazole toxin (fungicide) found at home, confirming the diagnosis of intoxication. She was managed with infusion of atropine. She was tracheostomized and weaned from the ventilator. Over next 2 days, she became alert and was hemodynamically stable. However, on the 9 th day of her illness, she developed irregular random flowing movements from one part of the body to another, suggesting generalized chorea [Video 1]. A detailed family history was not positive for any chorea/choreiform movements suggestive of inherited degenerative disorders. The patient was extensively evaluated for other acquired cause of chorea, but her hematological investigations including peripheral blood film, biochemical, thyroid function, serum valproate levels, and vasculitic workup were negative and repeat MRI brain and computed tomography CT abdomen were also normal. She was treated with clonazepam (2 mg), tetrabenazine (75 mg), and risperidone (2 mg) with partial improvement in chorea.





 :: Discussion Top


Our case depicts initial diagnostic dilemma, which is frequent problem in intoxication as history is often concealed. Our referral area, Northern Province of India, largely has an agriculture background. Hence, insecticide poisonings are relatively a common occurrence with wide spectrum of neurological presentations which may affect the function of the central and peripheral nervous system. Clinical manifestations vary greatly, and include movement disorders such as secondary parkinsonism and a wide range of hyperkinetic disorders and even delayed neuropathy. [2]

Propiconazole is the triazole class of fungicide and is available as an emulsifiable concentrate ready-to-use liquid [Figure 1]. It is also known as DMI or demethylation-inhibiting fungicide, due to its binding with and inhibition of 14-alpha-demethylase enzyme. [3] To the best of our knowledge, this is the index case of generalized chorea following intoxication with propiconazole (fungicide). The probable mechanism may be excessive acetylcholine activity in the nigrostriatal system due to inactivation of acetylcholinesterase by propiconazole. Within the nigrostriatal network, caudate nucleus and globus pallidus are particularly rich in cholinergic neurons causing less inhibition of pallidothalamic fibers and generalized choreiform movements.
Figure 1: Chemical structure of propiconazole (C15H17Cl2N3O2)

Click here to view


The neurological manifestation with propiconazole intoxication is not reported in literature. Only few cases of extrapyramidal manifestations following cholinergic intoxication secondary to organophosphate poisoning (OPC) have been described. In the three cases described by Joubert et al., the extrapyramidal manifestations were limited to choreiform movements. [2] Bhatt et al. and Kumar and Subrahmanyam also report acute and reversible parkinsonism following intoxication with OPCs. [4],[5]


 :: Conclusion Top


Although exact mechanism of action of propiconazole is not clear, but circumstantial evidence, low cholinesterase levels, and response to anticholinergic treatment sufficiently support our diagnosis. With delayed development of generalized chorea as neurological sequelae, propiconazole may be added as another compound in the causal list of toxic chorea widening the spectrum of acquired toxic causes of chorea still further. In a country like ours, where poisonings are frequent exposure to toxic agents should be considered as a differential in the cause of hyperkinetic movement disorders.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

 
 :: References Top

1.
Miyasaki JM. Chorea caused by toxins. Handb Clin Neurol 2011;100:335-46.  Back to cited text no. 1
    
2.
Joubert J, Joubert PH, van der Spuy M, van Graan E. Acute organophosphate poisoning presenting with choreo-athetosis. J Toxicol Clin Toxicol 1984;22:187-91.  Back to cited text no. 2
    
3.
Tahir YF, Nour SM. Oral toxicity of agro-fungicides: Tilt (propiconazole), bayleton (triadimefon) and their mixture to Nubian goats. Sudan JMS 2009;3:213-21.  Back to cited text no. 3
    
4.
Bhatt MH, Elias MA, Mankodi AK. Acute and reversible parkinsonism due to organophosphate pesticide intoxication: Five cases. Neurology 1999;52:1467-71.  Back to cited text no. 4
    
5.
Kumar AP, Subrahmanyam D. Acute reversible parkinsonism following accidental exposure to organophosphate insecticides. Int Nutr Pharmacol Neurol Dis 2013;3:70-2.  Back to cited text no. 5
    


    Figures

  [Figure 1]



 

Top
Print this article  Email this article
 
Online since 12th February '04
2004 - Journal of Postgraduate Medicine
Official Publication of the Staff Society of the Seth GS Medical College and KEM Hospital, Mumbai, India
Published by Wolters Kluwer - Medknow